Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 71, NWS Wilmington, OH

June 2, 2009Boone County, Campbell County, Kenton County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 2, 2009, 3:26 PM EDT for Boone County, Campbell County, Kenton County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2009, 3:26 PM EDT (19:26 UTC)
Expired
Jun 2, 2009, 3:52 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Boone County, KY, Campbell County, KY, Kenton County, KY

The radar

The Cincinnati radar (KILN), 81 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:18 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:38 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 1:38 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
138 PM EDT TUE JUN 2 2009

.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL REMAIN ACROSS THE REGION INTO
TOMORROW. THE FRONT WILL THEN PUSH SOUTH OF THE AREA TOMORROW
AFTERNOON AND EVENING. HIGH PRESSURE WILL GRADUALLY BUILD IN
DURING THE LATTER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PERSISTENT NEARLY STATIONARY COLD FRONT NORTH OF FCST AREA IS
APPARENT ON A COUNTRY SCALE RADAR IMAGE OR EVEN VIS
SATELLITE...JUST FOLLOW CONVECTIVE ELEMENTS FROM W-E. NORTHERLY
COMPONENT OF THE WINDS IS APPARENT UNDERNEATH THIS CLOUD DECK
WHICH APPEARS TO BE 30-40 MILES N OF THE I-70 CORRIDOR. THIS FRONT
IS BEING PROGGED TO DROP SOUTH THROUGH THE DAY BUT WILL LIKELY
REMAIN N OF THE I-70 CORRIDOR THROUGH EARLY AFTERNOON. SURFACE LOW
PRESSURE IS SLATED TO STRENGTHEN ALONG THIS LINE OVER
ILLINOIS...PROBABLY IN RESPONSE TO AN UPPER LEVEL VORT INTERACTING
WITH A MID LEVEL TROUGH AND UPWARD VERTICAL MOTION ALONG THE H7
TROUGH SITUATED FROM THE WESTERN GTLKS TO THE LOWER PLAINS.

THE DEVELOPING SURFACE LOW LATER TODAY SHOULD KEEP A SOUTHERLY
COMPONENT OF THE WINDS IN THE OHIO VALLEY BUT MODELS ARE STILL
PUSHING THE FRONT AND NORTH WINDS TO THE OHIO RIVER BY 0Z.

ATTM...THERE ISNT ANYTHING FORCING SURFACE PARCELS UP. MORNING
SOUNDING WAS IMPRESSIVE WITH LI -5.3 AND 2200+ CAPE. CONVECTIVE
TEMPERATURE IS 85 DEGREES AND STORMS THAT POP THIS AFTERNOON IN
THE WARM SECTOR COULD GO SEVERE QUICKLY. INTERSECTING OUTFLOW
BOUNDARIES WILL PROBABLY ALSO CREATE ENOUGH LIFT FOR STORMS LATER
THIS AFTERNOON AND EVENING.

NAM IS SHOWING A SOURCE REGION THIS AFTERNOON AROUND OR JUST W OF
CHILLICOTHE...BUT THIS HAS TO BE TAKEN AS A WIDE SHOT.

TEMPS IN THE UPPER 80S ALONG THE OHIO RIVER LOOK REASONABLE...WILL
ADJUST READINGS IN FAR NRN CWA DOWN A FEW DEGREES FROM WHERE THEY
ARE FORECAST ATTM...FROM MID AND UPPER 70S DOWN A CATEGORY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
ISOLATED TO SCATTERED CONVECTION SHOULD CONTINUE INTO THE EVENING
MAINLY IN PROXIMITY TO THE FRONT. AS WEAK SHORT WAVES MOVE OUT OF
THE MID MISSISSIPPI VALLEY IT APPEARS THAT THERE WILL BE AN
ENHANCEMENT TO THE LOW LEVEL JET OVERNIGHT. THIS SHOULD BE
SUFFICIENT FOR THERE TO BE AN INCREASE IN ACTIVITY TONIGHT
ESPECIALLY ALONG AND NORTH OF THE FRONT. SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING BEFORE
WEAKENING. THEN THERE WILL BE FURTHER DEVELOPMENT IN THE
AFTERNOON AS THE FRONT PROGRESSES SOUTHWARD EVENTUALLY MOVING OUT
OF THE FORECAST AREA. UPPER TROUGH AXIS WILL PUSH EAST WEDNESDAY
NIGHT INTO THURSDAY. THIS WILL KEEP A CHANCE OF SHOWERS NORTH OF
THE FRONT WITH THE BETTER CHANCE IN THE SOUTHERN ZONES. ONCE THIS
TROUGH PASSES THEN THE REGION WILL DRY OUT.

LOCATION OF THE FRONT WILL PLAY A CRITICAL ROLE IN TEMPERATURES
TONIGHT WITH READINGS REMAINING QUITE MILD TO THE SOUTH OF IT. THE
COMBINATION OF CLOUDS...PRECIPITATION AND THE FRONT MOVING SOUTH
ON WEDNESDAY WILL BRING MUCH COOLER READINGS WITH THE POTENTIAL
FOR FALLING TEMPERATURES IN THE SOUTH. A COOLER AIRMASS WILL
SETTLE IN WEDNESDAY NIGHT AND THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL MOVE ACROSS THE AREA THURSDAY NIGHT INTO
FRIDAY. MODELS CONTINUE TO SHOW A SHORTWAVE AND A SFC TROF/WEAK
FRONT PASSING ACROSS THE GREAT LAKES FRIDAY NIGHT INTO EARLY
SATURDAY MORNING. SYSTEM LOOKS MOISTURE STARVED THIS FAR
SOUTH...AND DYNAMICS REMAIN NORTH OF THE REGION SO WILL CONTINUE
WITH A DRY FORECAST.

THERE CONTINUES TO BE SOME PHASING ISSUES BETWEEN THE NORTHERN
BRANCH OF THE JET STREAM AND ENERGY EJECTING FROM WRN U.S. UPR LOW
FOR THE PERIOD SATURDAY NIGHT INTO MONDAY. ATTM...HAVE CONTINUED
WITH A 12Z ECMWF AND HPC GUIDANCE BLEND DUE TO THE HIGH LVL OF
UNCERTAINTY THAT FAR OUT. AS A RESULT...WILL MAINTAIN LOW POPS
THROUGH THE PERIOD.

AS FOR TEMPERATURES...THEY WILL COOL ON WEDNESDAY DUE TO CLOUDS AND
PCPN. COOLER AIR WILL ALSO REMAIN IN PLACE ON THURSDAY FOLLOWED BY
SOME MODERATION FRIDAY INTO SATURDAY.  TEMPERATURES WILL WARM MORE
SUNDAY INTO MONDAY AHEAD OF NEXT WEATHER SYSTEM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NORTH WINDS BEHIND THE FRONT HAVE WORKED TO THE I-70 CORRIDOR AND
CU HAS BEGUN TO POP SOUTH OF HERE SINCE CONVECTIVE TEMP AROUND 85
HAS BEEN MET. NOTHING ON RADAR AS YET TO SAY THAT STORMS COULD
REACH A CERTAIN TAF SITE...WILL AMEND IF POP UP STORMS FILL IN
OVER A PARTICULAR AREA THIS AFTERNOON.

BETTER CHANCE OF MORE NUMEROUS SHOWERS OCCURS AS THE FRONT DRIVES
SOUTH AND UNDERCUTS THE MOIST AIRMASS. WITH THE LOSS OF DAYTIME
HEATING...SOME OF THIS CU COULD GO SCATTERED EARLY IN THE
OVERNIGHT PERIOD AND POSSIBLY RADIATE FOR SOME GROUND FOG. ONCE
THE NORTHERLY WINDS KICK IN...TEMPS TAKE A NOSE DIVE AND VSBYS
SHOULD BE REDUCED IN MIST THROUGH TOMORROW REGARDLESS OF WHETHER
OR NOT CONVECTION IS ONGOING. UPSTREAM TODAY...THE NRN 1/4 OF OHIO
WAS UNDER IFR CIGS WITH MVFR VSBYS. THIS STANDS A GOOD CHANCE OF
BEING OVER OUR AREA TOMORROW.

OUTLOOK...MVFR CONDITIONS IN SHOWERS AND SOME IFR IN HEAVIER
THUNDERSTORMS IS POSSIBLE THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...HICKMAN
AVIATION...FRANKS
Hazardous weather outlook, Jun 2, 5:00 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUN 2 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-030900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

AN EAST-WEST ORIENTED FRONT WILL BISECT THE REGION TODAY. THIS
WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE ATMOSPHERE IS FORECAST TO BECOME
MODERATELY UNSTABLE. THUS THERE IS THE POTENTIAL FOR SOME OF THE
STORMS TO STRENGTHEN TO SEVERE LIMITS WITH HAIL AND DAMAGING WINDS
BOTH BEING POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SINCE SEVERE STORMS ARE EXPECTED TO BE ISOLATED...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS SHOULD
REMAIN ALERT AND REPORT ANY SIGNIFICANT WEATHER THAT THEY OBSERVE.

In the hours before

Special weather statement, Jun 2, 2:12 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
212 PM EDT TUE JUN 2 2009

KYZ090>092-095-096-021845-
GRANT KY-BOONE KY-KENTON KY-PENDLETON KY-GALLATIN KY-
212 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GALLATIN...NORTHWESTERN
PENDLETON...KENTON...BOONE AND NORTHERN GRANT COUNTIES THROUGH 245 PM
EDT...

AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR ELLISTON...MOVING WEST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Local storm report, Jun 2, 2:55 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
255 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             VEVAY                   38.74N 85.07W
06/02/2009  E0.75 INCH       CARROLL            IN   TRAINED SPOTTER

&&

WOODRUM
Special weather statement, Jun 2, 2:59 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT TUE JUN 2 2009

OHZ053-061-062-021930-
GREENE OH-CLARK OH-MONTGOMERY OH-
259 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY...WESTERN
CLARK AND NORTHWESTERN GREENE COUNTIES THROUGH 330 PM EDT...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR DAYTON...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
OAKWOOD...DAYTON...KETTERING...NORTHRIDGE...OVERLOOK-PAGE MANOR...
RIVERSIDE...BEAVERCREEK...HUBER HEIGHTS...WRIGHT-PATTERSON AFB...
TREBEIN...OLDTOWN AND MEDWAY.
Local storm report, Jun 2, 3:23 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BEAVERCREEK             39.73N 84.06W
06/02/2009  E1.00 INCH       GREENE             OH   TRAINED SPOTTER

&&

WOODRUM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:27 PM EDTSevere Thunderstorm WarningILNFairfield, Franklin, Licking48 min
Jun 1, 11:16 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking23 min
Jun 2, 3:15 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery45 min
Jun 2, 3:49 PM EDTSevere Thunderstorm WarningILNClark, Greene, Montgomery41 min
Jun 2, 3:51 PM EDTSevere Thunderstorm WarningILNClark, Greene, Madison39 min
Jun 2, 3:56 PM EDTSevere Thunderstorm WarningILNBrown49 min
Jun 2, 4:07 PM EDTSevere Thunderstorm WarningILNFairfield53 min
Jun 2, 4:23 PM EDTSevere Thunderstorm WarningILNClark, Franklin, Madison, Pickaway37 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningILNAdams, Scioto36 min
Jun 2, 4:50 PM EDTSevere Thunderstorm WarningILNFayette, Franklin, Madison, Pickaway40 min
Jun 2, 4:53 PM EDTSevere Thunderstorm WarningILNPreble37 min
Jun 2, 5:09 PM EDTSevere Thunderstorm WarningILNLicking51 min
Jun 2, 5:17 PM EDTSevere Thunderstorm WarningILNClinton, Highland43 min
Jun 2, 5:20 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking, Pickaway40 min
Jun 2, 5:26 PM EDTSevere Thunderstorm WarningILNPike, Ross49 min
Jun 2, 5:27 PM EDTTornado WarningILNMontgomery, Preble33 min
Jun 2, 5:36 PM EDTTornado WarningILNFairfield, Hocking, Pickaway24 min
Jun 2, 5:47 PM EDTSevere Thunderstorm WarningILNHocking, Ross43 min
Jun 2, 5:52 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble, Warren38 min
Jun 2, 5:56 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking49 min
Jun 2, 6:17 PM EDTSevere Thunderstorm WarningILNHocking28 min
Jun 2, 6:18 PM EDTSevere Thunderstorm WarningILNClinton, Greene, Montgomery, Warren42 min
Jun 2, 6:57 PM EDTSevere Thunderstorm WarningILNClinton48 min
Jun 2, 7:04 PM EDTSevere Thunderstorm WarningILNWarren41 min
Jun 2, 7:19 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland41 min
Jun 2, 7:28 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Warren35 min
Jun 2, 7:54 PM EDTSevere Thunderstorm WarningILNFayette, Ross40 min
Jun 2, 2:44 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin39 min
Jun 2, 3:23 PM EDTSevere Thunderstorm WarningILNCampbell, Grant, Kenton, Pendleton30 min
Jun 2, 3:33 PM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Owen30 min
Jun 2, 4:24 PM EDTSevere Thunderstorm WarningILNBracken, Mason, Robertson51 min
Jun 2, 5:12 PM EDTSevere Thunderstorm WarningILNLewis, Mason48 min
Jun 2, 4:11 PM EDTSevere Thunderstorm WarningILNWayne49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.